MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INT HEX CAP SCR 5.0MM X 30MM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INT HEX CAP SCR 5.0MM X 30MM; NAIL, FIXATION, BONE
Model Number 71642230
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference case- (b)(4).
 
Event or Problem Description
It was reported that during surgery, while outside the patient, it was noticed that the thread on the trigen internal hex captured screw 5.0mm x 30mm is faulty with a fractured appearance.Procedure continued with a backup device from smith and nephew, with a delay of less than 30 minutes, and no injury.Patient's condition is stable.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident this device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further investigation warranted for these complaints; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The threads on the device are damaged and have burrs.The damaged area appears to be anodized suggesting the damage occurred during the manufacturing process.Work-order is also 100% visually checked for parts to be free of burrs.A review of the dhr performed and did not indicate any issues.However, the implemented controls and detection points are adequate to capture this type of defect and is not considered a systemic issue per history of complaints and non-conformances.Possible causes of the defect are: wore and broken tool and machine variance.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.

Brand Name
INT HEX CAP SCR 5.0MM X 30MM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11123828
Report Number1020279-2021-00127
Device Sequence Number18999488
Product Code JDS
UDI-Device Identifier03596010464989
UDI-Public03596010464989
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K981529
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71642230
Device Catalogue Number71642230
Device Lot Number18HM04437
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/12/2021
Initial Date Received by Manufacturer 12/14/2020
Supplement Date Received by Manufacturer04/26/2021
10/20/2021
Initial Report FDA Received Date01/06/2021
Supplement Report FDA Received Date05/09/2021
10/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1